Nebraska, 2018High Wind in Nebraska, March 6, 2018
March 6, 2018 · NWS CYS · 3 events in 2 counties and zones
A brief period of high sustained winds developed in Morrill and Cheyenne counties in western Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high sustained winds developed in Morrill and Cheyenne counties in western Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 6, 2:04 AM MST, 8 hours 21 minutes earlier.
Area forecast discussion, Mar 6, 2:04 AM MST, 8 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
204 AM MST Tue Mar 6 2018
.SHORT TERM...(Today through Thursday)
Issued at 200 AM MST Tue Mar 6 2018
Water vapor loop showed the powerhouse upper low centered over northwest
IA, with strong northwest flow aloft dominating the CWA. A surface front
extended from central MT through northeast WY and southern NE. Northwest
winds were still gusty, but not as strong as last evening. Temperatures
ranged from the lower teens to mid 20s, with wind chills from 0 to -10.
Forecast concern for today will be windy conditions along and east of
I-25. Upper level speed max will swing southeast across the eastern
plains this morning, with 50-55 kt 700mb winds along our eastern CWA
border. MOS sustained winds have been trending a bit lower with recent
model runs, with SNY NW33 kt at 18Z. Looking at peak gusts of 45-48
kt along the I-80 corridor from Kimball to Sidney between 15Z and 21Z
today. Decided not to issue a High Wind Warning at this time, but day
shift should closely monitor wind speed trends later this morning.
Otherwise, it will be a cool and dry day with high temperatures in
the 30s to around 40.
Dry and warmer weather prevails Wednesday and Thursday as a large scale
ridge dominates the western CONUS. Above average temperatures are
predicted, with highs 30s and 40s Wednesday moderating to the 50s to
mid 60s Thursday. It will be breezy across southeast WY, especially
Thursday with gusts to 40 mph along and west of the Laramie Range.
.LONG TERM...(Thursday night through Monday)
Issued at 200 AM MST Tue Mar 6 2018
Generally dry and mild weather will prevail across the CWA during this
period with upper ridging being the predominant weather feature over
the region. There will be one upper shortwave that will pass across
on Saturday that will bring cooler temperatures over the weekend along
with some snow showers Saturday, mainly over the higher mtns.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 200 AM MST Tue Mar 6 2018
VFR expected over all terminals through the period. There will be some
gusty northwest winds late this morning through this afternoon east
of the mtns, with gusts over 40 kt mainly from KCYS to KSNY.
&&
.FIRE WEATHER...
Issued at 200 AM MST Tue Mar 6 2018
It will be windy today for areas along and east of Interstate 25 due
to a tight pressure gradient and strong northwest winds aloft. Cooler
than normal temperatures today will be replaced by warmer than normal
temperatures Wednesday through Friday, along with breezy westerly winds.
Elevated fire weather conditions due to low humidity and gusty winds
can be expected Thursday for the southeast Wyoming plains. A Pacific
cold front will bring cooler temperatures and widely scattered mountain
snow showers Friday night and Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 6, 3:14 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
314 AM MST Tue Mar 6 2018
NEZ002-003-019-095-096-WYZ101>119-071100-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
314 AM MST Tue Mar 6 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ020-021-054-055-071100-
Banner-Morrill-Kimball-Cheyenne-
314 AM MST Tue Mar 6 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Gusty northwest winds are expected mainly late this morning
through this afternoon. Some gusts over 50 mph are likely.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Cheyenne
- When
- March 6, 10:25 AM MST to 12:50 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- March 6, 12:00 PM MST to 1:00 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR sensor southeast of Bridgeport measured sustained winds of 40 mph or higher.
High Wind, Morrill
- When
- March 6, 12:15 PM MST to 1:15 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
The UPR sensor near Lisco measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, March 6, 201817 injured · $1.0 million · 57 kt wind · 4 events
- Dust Storm and High Wind in Kansas, March 6, 20181 injured · $40,000 · 61 kt wind · 15 events
- Strong Wind in Kentucky, March 6, 2018$22,000 · 22 events
- Winter Storm and Lightning Strikes in New Jersey, March 6 to 8, 20181 injured · $2,000 · 22 events
- Strong Wind in Illinois, March 6, 2018$13,000 · 13 events
- High Wind in Kansas, March 6, 201854 kt wind · 14 events
- High Wind and Strong Wind in Kansas, March 6, 201861 kt wind · 13 events
- Winter Storm in Pennsylvania, March 6 to 7, 201813 events
- High Surf in Hawaii, March 6 to 10, 201811 events
- High Wind in Nebraska, March 6, 20187 events
- Strong Wind in Missouri, March 6, 2018$7,000 · 7 events
- Strong Wind in Indiana, March 6, 2018$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747779, 747776, 747775.